MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC ATTACHMENT BIT; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC ATTACHMENT BIT; MISC ORTHO SURGICAL INSTR
Catalog Number 391.883
Medical Device Problem Codes Mechanical Problem (1384); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction and internal fixation (orif) of the femur on (b)(6) 2018, three (3) handles for percutaneous threaded drill were stripped out and would not thread into the drill guide.On one (1) percutaneous threaded drill, the threads were stripped and the handle would not thread in.One (1) cable tensioner, one (1) provisional tensioning device and one (1) attachment bit were used simultaneously to tension the cable.The surgeon tried to tension the cable without pulling the slack first.The cable got bound in the tension device and will not come out.Spare devices were available, and the surgery was completed with a five to seven (5-7) minute surgical delay.Patient outcome is unknown.This report is for an attachment bit.This is report 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.On (b)(6) 2018, it was determined this part had been received by the manufacturer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device evaluated by mfr: part: 391.883; synthes lot: p503603; supplier lot: p503603; release to warehouse date: may 26, 2000; manufactured by: pioneer surgical technology no nonconformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The devices were forwarded to rti surgical for investigation, which found the following.Investigation was performed for: tensioner, cable, synthes visual inspection found a 1.7mm cable (with crimp, part number: 400-802, synthes part number: 298.801) lodged in the tensioner.The cable appears to be jammed between the chuck jaws and cannot be removed.A locking bit was returned attached to the tensioner and was found to meet manufacturing specification.The tensioner, cable with crimp, and nose piece were routed to instrument assembly for further evaluation.Additional inspections confirmed that there are broken cable strands lodged within the tensioner body.A definitive root cause could not be determined with the information obtained in this complaint investigation.Probable root cause suggests that the cable fragments lodged within the tensioner body caused the cable to become bound up within the assembly during tensioning.However, we were unable to confirm whether the broken cable fragments were from a cable in a prior surgery, or if they occurred during the surgery associated with this complaint.A device history review (dhr) review was conducted and found that the device met manufacturing specification prior to shipping.Further investigation will not be performed at this time as the risk associated with this occurrence is low for both patient and user.This complaint will be logged for trending purposes.Investigation flow: device interaction/functional visual inspection: the device was originally returned to customer quality with the cable with crimp stuck inside, which precluded disassembly from the cable tensioner and provisional tensioning device.After the supplier investigation, the cable with crimp was able to be disassembled from the device.No remnants of the cable remain inside the device.The received condition agrees with the complaint condition; however, the devices were eventually able to be separated.Functional test: replication of the complaint was not attempted, as the returned cable was damaged and there is no indication that the device contributed to the condition.Dimensional inspection: dimensional inspection will not be performed at cq as there were no visual anomalies observed with the device.No definitive root cause was able to be determined.Once the cable with crimp was removed, there were no issues observed with the attachment bit.It was determined that the cable became stuck inside the cable tensioner, which prevented disassembly of the provisional tensioning device from the cable tensioner and attachment bit.There is no indication that the attachment bit contributed to the complaint condition.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: one (1) cable tensioner, one (1) provisional tensioning device and one (1) attachment bit were used simultaneously to tension the cable.The surgeon tried to tension the cable without pulling the slack first.The cable got bound in the tension device and will not come out.The devices were forwarded to rti surgical for investigation, which found the following.Investigation was performed for the following.Product description: tensioner, cable, synthes, synthes part number: 391.201, lot number: p502506.Product description: tensioning device, provisional, synthes, synthes part number: 391.884, lot number: p503611.Visual inspection found a 1.7mm cable (with crimp, part number: 400-802, synthes part number: 298.801) lodged in the tensioner.The cable appears to be jammed between the chuck jaws and cannot be removed.A locking bit was returned attached to the tensioner and was found to meet manufacturing specification.The tensioner, cable with crimp, and nose piece were routed to instrument assembly for further evaluation.Additional inspections confirmed that there are broken cable strands lodged within the tensioner body.A definitive root cause could not be determined with the information obtained in this complaint investigation.Probable root cause suggests that the cable fragments lodged within the tensioner body caused the cable to become bound up within the assembly during tensioning.However, we were unable to confirm whether the broken cable fragments were from a cable in a prior surgery, or if they occurred during the surgery associated with this complaint.A dhr review was conducted and found that the device met manufacturing specification prior to shipping.Further investigation will not be performed at this time as the risk associated with this occurrence is low for both patient and user.Visual inspection: the device was originally returned to customer quality with the cable with crimp stuck inside, which precluded disassembly from the cable tensioner and provisional tensioning device.After the supplier investigation, the cable with crimp was able to be disassembled from the device.No remnants of the cable remain inside the device.The received condition agrees with the complaint condition; however, the devices were eventually able to be separated.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ATTACHMENT BIT
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7960190
Report Number2939274-2018-54348
Device Sequence Number16537027
Product Code LXH
UDI-Device Identifier10886982198358
UDI-Public(01)10886982198358
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.883
Device Lot NumberP503603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer12/04/2018
12/11/2018
12/19/2018
12/20/2018
Initial Report FDA Received Date10/12/2018
Supplement Report FDA Received Date12/05/2018
12/13/2018
12/20/2018
01/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1